Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Little Rock, AR

March 25, 2002Johnson County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 25, 2002, 8:25 AM CST for Johnson County, Arkansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 25, 2002, 8:25 AM CST (14:25 UTC)
Expired
Mar 25, 2002, 9:00 AM CST
In force
35 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Johnson County, AR

The radar

The Western Arkansas radar (KSRX), 87 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 8:33 AM CSTHail 0.75Harmony, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 4:00 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 25, 4:00 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CST MON MAR 25 2002

STRONG TO SEVERE THUNDERSTORMS OCCURRING OVER PARTS OF NORTHERN
ARKANSAS EARLY THIS MORNING AS A COLD FRONT SLOWLY MAKES ITS WAY
INTO THE STATE. FRONT WILL CONTINUE TO DRIFT SLOWLY SOUTHEASTWARD
TODAY AND SHOULD MAKE IT OUT OF THE STATE LATE TONIGHT. SURFACE LOW
PRESSURE WILL DEVELOP OVER NORTHEASTERN TEXAS LATER TODAY AND RACE
NORTHEASTWARD ALONG THE FRONT. SHOWERS AND THUNDERSTORMS EXPECTED TO
CONTINUE OVER THE STATE TODAY AND TONIGHT...WITH BEST CHANCES
GENERALLY OVER THE NORTHERN AND CENTRAL SECTIONS. WITH SURFACE LOW
MOVING ALONG FRONT LATER TODAY...SITUATION IS SETTING UP FOR MORE
SEVERE WEATHER...MAINLY THIS AFTERNOON AND TONIGHT. SPC INDICATING
MODERATE RISK OVER MUCH OF THE SOUTHEASTERN HALF OF THE STATE THIS
AFTERNOON AND TONIGHT WITH A SLIGHT RISK MOST OTHER AREAS. WILL
INCLUDE MENTION OF SEVERE THREAT IN ALL ZONES FOR TODAY AND TONIGHT.
AS LOW PRESSURE LIFTS OUT NORTHEASTWARD TONIGHT AND COLD AIR MOVES
IN BEHIND...POSSIBILITY EXISTS THAT SOME OF THE PRECIPITATION IN THE
EXTREME NORTHWEST MAY CHANGE OVER TO LIGHT FREEZING RAIN OR SLEET
LATE. HAVE LEFT SOME LINGERING LIGHT RAIN MAINLY IN THE EAST EARLY
ON TUESDAY...THEN CLOUDINESS DECREASING FROM WEST TO EAST. DRY
WEATHER ON TAP INTO THE LATTER PART OF THE WEEK. NEXT SIGNIFICANT
FRONT SHOULD BE ON FRIDAY...WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS. ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON
SUNDAY.  NGM MOS TEMPERATURES AND POPS GENERALLY ACCEPTED.  (22)

.LZK...NONE.

In the hours before

Special weather statement, Mar 25, 3:59 AM CST, 4 hours 26 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-252000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST MON MAR 25 2002

...SEVERE WEATHER POSSIBLE OVER ALL OF ARKANSAS TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND
EASTERN ARKANSAS THIS AFTERNOON AND TONIGHT...WITH LARGE HAIL...
DAMAGING WINDS...AND TORNADOES ALL POSSIBLE. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE STATE TODAY AND
THIS EVENING...WITH LARGE HAIL THE PRIMARY THREAT.

EARLY THIS MORNING...A COLD FRONT WAS LOCATED OVER EXTREME NORTHERN
ARKANSAS...WITH STRONG TO SEVERE STORMS ALREADY OCCURRING ALONG THE
FRONT. THE THREAT FOR SEVERE WEATHER WILL PERSIST ACROSS NORTHERN
ARKANSAS ALL DAY TODAY AND INTO THIS EVENING. NORTH OF THE COLD
FRONT...THE SEVERE WEATHER THREAT WILL BE LIMITED TO LARGE HAIL.

THIS AFTERNOON...ANOTHER AREA OF SEVERE THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER SOUTHERN AND EASTERN ARKANSAS. SOME OF THESE STORMS
COULD BE SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND
TORNADOES. LATER THIS EVENING AND TONIGHT...THE STORMS ARE EXPECTED
TO ORGANIZE INTO A SQUALL LINE...AND RACE EASTWARD OVER THE
SOUTHERN HALF OF ARKANSAS. WIDESPREAD DAMAGING WINDS WILL BE THE
MAIN THREAT WITH THIS LINE OF STORMS.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS LIKELY OVER MUCH OF ARKANSAS
TODAY AND TONIGHT.

54
Special weather statement, Mar 25, 5:00 AM CST, 3 hours 25 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-252000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST MON MAR 25 2002

...SEVERE WEATHER POSSIBLE OVER ALL OF ARKANSAS TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND
EASTERN ARKANSAS THIS AFTERNOON AND TONIGHT...WITH LARGE HAIL...
DAMAGING WINDS...AND TORNADOES ALL POSSIBLE. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE STATE TODAY AND
THIS EVENING...WITH LARGE HAIL THE PRIMARY THREAT.

EARLY THIS MORNING...A COLD FRONT WAS LOCATED OVER EXTREME NORTHERN
ARKANSAS...WITH STRONG TO SEVERE STORMS ALREADY OCCURRING ALONG THE
FRONT. THE THREAT FOR SEVERE WEATHER WILL PERSIST ACROSS NORTHERN
ARKANSAS ALL DAY TODAY AND INTO THIS EVENING. NORTH OF THE COLD
FRONT...THE SEVERE WEATHER THREAT WILL BE LIMITED TO LARGE HAIL.

THIS AFTERNOON...ANOTHER AREA OF SEVERE THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER SOUTHERN AND EASTERN ARKANSAS. SOME OF THESE STORMS
COULD BE SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND
TORNADOES. LATER THIS EVENING AND TONIGHT...THE STORMS ARE EXPECTED
TO ORGANIZE INTO A SQUALL LINE...AND RACE EASTWARD OVER THE
SOUTHERN HALF OF ARKANSAS. WIDESPREAD DAMAGING WINDS WILL BE THE
MAIN THREAT WITH THIS LINE OF STORMS.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS LIKELY OVER MUCH OF ARKANSAS
TODAY AND TONIGHT.

54

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 1:34 AM CSTSevere Thunderstorm WarningLZKNewton41 min
Mar 25, 2:58 AM CSTSevere Thunderstorm WarningLZKNewton, Pope, Searcy17 min
Mar 25, 3:12 AM CSTSevere Thunderstorm WarningLZKIzard18 min
Mar 25, 3:14 AM CSTSevere Thunderstorm WarningLZKVan Buren31 min
Mar 25, 4:37 AM CSTSevere Thunderstorm WarningLZKPope, Van Buren38 min
Mar 25, 10:16 AM CSTSevere Thunderstorm WarningLZKJohnson29 min
Mar 25, 10:43 AM CSTSevere Thunderstorm WarningLZKPope32 min
Mar 25, 11:12 AM CSTSevere Thunderstorm WarningLZKVan Buren33 min
Mar 25, 11:45 AM CSTSevere Thunderstorm WarningLZKCleburne, Stone30 min
Mar 25, 12:08 PM CSTSevere Thunderstorm WarningLZKIndependence37 min
Mar 25, 4:02 PM CSTSevere Thunderstorm WarningLZKLogan43 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.